Alert archive / Alabama / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 134, NWS Mobile, AL

August 9, 2019Escambia County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 9, 2019, 5:33 PM CDT for Escambia County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2019, 5:33 PM CDT (22:33 UTC)
Expired
Aug 9, 2019, 6:00 PM CDT
In force
27 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Escambia County, AL

The radar

The Mobile radar (KMOB), 99 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.6 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2019-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2019-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
630 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

439 
WUUS54 KMOB 092233
SVRMOB
ALC053-092300-
/O.NEW.KMOB.SV.W.0134.190809T2233Z-190809T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
533 PM CDT Fri Aug 9 2019

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northwestern Escambia County in south central Alabama...

* Until 600 PM CDT.

* At 532 PM CDT, a severe thunderstorm was located 5 miles northeast
  of I65 And AL 21, or 11 miles northeast of Atmore, moving west at 5
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  I65 And AL 113 and I65 And AL 21. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3123 8731 3110 8731 3111 8751 3124 8747
TIME...MOT...LOC 2232Z 101DEG 5KT 3117 8741 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 4:02 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 9, 4:02 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
402 PM CDT Fri Aug 9 2019

...Multi-Day Heat Event Unfolding through Monday...

.NEAR TERM /Now Through Saturday/...Scattered storms developed
this afternoon along the coast and will spread inland this
evening as outflow boundaries collide. Storms will slowly
dissipate this evening as instability decreases due to the loss of
diurnal heating. The upper level ridge that has dominated the
last couple of days will continue to build eastward on Saturday.
Deep tropical moisture will continue to pool over the southeastern
states with PWATS ranging from 2.25 to 2.5 inches. Based off of
LIX sounding climatology, these values are significantly above
normal for this time of year. The combination of high PWATS and a
moderate shortwave trough moving around the eastern edge of the
upper ridge will likely lead to scattered to numerous showers and
storms Saturday afternoon. Heavy rain will be the primary threat
with any storms given the deep warm layer, high PWATS, and slow
storm motions. Localized 2 inches or more in a short time could
lead to minor flooding in poor drainage areas. Given MLCAPE values
ranging from 2500 to 4000 J/KG, a few wind gusts up to 40 mph
will be possible.

The other major headline will be the start of a multi-day period
of oppressive heat. Low temperatures tonight will range from near
80 at the coast to mid to high 70s inland leading to very little
relief. We had several locations today reaching heat index values
of 107-110 degrees and some locations reaching up to 112 degrees.
With very little change in the upper pattern and slightly higher
moisture values, we expect heat index values to reach 108-112
degrees along the coast and 105-110 inland. The highest heat index
values will begin shortly after sunrise at the coast and work
inland as temperatures increase into the mid 90s. The only caveat
to the higher heat indices inland will be if convection begins
earlier than expected. Nonetheless, we feel that a sufficient
enough area will reach heat advisory criteria and have issued a
heat advisory through Monday. BB/03

.SHORT TERM /Saturday night Through Monday night/...Period begins
with the same southern Plains mid- and upper tropospheric ridge
that gradually builds east. This forces a deep NW flow (more w
below 850 hPa). Of interest is the persistent reservoir of pooled
high PW air (>2.25 in.) under the eastern half of the ridge that
will allow for mainly diurnally-driven periods of showers and
thunderstorm both Sunday and Monday. overnight lows in the mid to
high 70s over the interior to the lower 80s along the coast. AS PW
is heavily weighted towards absolute moisture values in the lower
troposphere, surface dewpoints remain elevated and with mid 90s
being forecast each day, this forces heat indices well into the
107-113 deg (F) range, As such, the Heat Advisory will be
continued both Sunday and Monday. /23 JMM

.LONG TERM /Tuesday Through Friday/...Tuesday will still be characterized
once again by heat indices, at least around 105 deg(F), and the
Heat Advisory may have to be extended in time for yet another
day. The aforementioned deep-layer ridge flattens, geopotential
heights fall and the the reservoir of high PW air becomes even
more centered across the N Central Gulf Coast Region. We then
transition into a potentially wetter pattern looking into the mid-
to late week time frame as the ridge continues to break down the southern
edge of the westerlies sag down into the TN Valley while a series of
shortwaves move from W to E. This should act to create organized
thunderstorm outflows that will propagate southward and keep rain
chances elevated across the region. Both Wednesday and Thursday
afternoons could be wet with localized heavy rainfall impacts
developing where thunderstorm clusters form. The concern would be
a lot of rain falling in a short period of time (i.e., 2-3"/h) as
the warm rain process will be a very efficient heavy rainfall
maker. It will depend on how far south a surface boundary actually
makes it and/or the aforementioned organized thunderstorm outflows,
especially Thursday.  An upper shortwave then lifts out and
heights rise on Friday. However, Friday could also be wet if the low
level boundary does make it this far south - (i.e., it may stall
and serve as a focusing mechanism once again). When analyzing, I
felt the GFS was a little overdone with the evolution given how
it amplified the shortwave and drove it a tad too far S given how
strong the ridge was forecast to be prior. So, will have to watch
this. /23 JMM

&&

.MARINE...There will be very little change in the surface wind
flow over the marine area as the extension of southwest Atlantic
surface high pressure persists. This will force a southwest to
west flow through the period with wave heights in the 1 to 2 feet
range. The main impacts will be thunderstorms that produce strong
gusty outflows and move for land to water. /23 JMM

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      76  94  76  94  76  93  77  93 /  30  60  20  50  50  50  20  60
Pensacola   80  93  79  93  80  93  79  93 /  30  50  20  50  50  50  30  60
Destin      81  91  81  92  81  90  81  90 /  30  40  30  50  50  40  30  60
Evergreen   76  96  75  96  76  97  77  96 /  30  60  20  50  50  50  20  60
Waynesboro  74  95  75  96  76  95  76  94 /  30  60  20  40  40  50  20  60
Camden      76  96  75  96  76  96  77  95 /  30  60  20  30  30  40  10  50
Crestview   75  95  75  94  75  94  75  93 /  30  60  20  50  50  50  20  60

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory from 7 PM this evening to 7 PM CDT Monday for
     ALZ051>060-261>266.

FL...Heat Advisory from 7 PM this evening to 7 PM CDT Monday for
     FLZ201>206.

MS...Heat Advisory from 7 PM this evening to 7 PM CDT Monday for
     MSZ067-075-076-078-079.

GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Aug 9, 6:42 AM CDT, 10 hours 51 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Mobile AL
642 AM CDT Fri Aug 9 2019

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-101145-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
642 AM CDT Fri Aug 9 2019

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

Maximum heat index values of 103 to 107 degrees will be likely
today with some areas briefly seeing values to near 110 degrees
around midday. Conditions will continue to be monitored closely
for possible advisories if needed.

Scattered showers and thunderstorms, mostly during the late
morning and afternoon hours, can be expected for most locations
of the forecast area today and early tonight. Gusty straight line
winds, frequent cloud to ground lightning and locally heavy
rainfall, possibly leading some localized flooding in low lying
areas, can be expected.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Maximum heat index values of 103 to 107 degrees will be possible
each day with some areas seeing values to near 110 degrees.
Conditions will continue to be monitored closely for possible
advisories if needed.

Gusty straight line winds, frequent cloud to ground lightning and
locally heavy rainfall, possibly leading some localized flooding
in low lying areas, can be expected with the stronger thunderstorms
through the forecast period.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn severe spotter networks is not expected
through Thursday.

GMZ630>636-650-655-670-675-101145-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
642 AM CDT Fri Aug 9 2019

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Winds and seas will be locally higher near showers and thunderstorms
through tonight. Frequent lightning and the development of waterspouts
will also be possible, mostly during the morning and early afternoon
hours.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Winds and seas will be locally higher near showers and thunderstorms
through the forecast period. Frequent lightning and the development
of waterspouts will also be possible, mostly during the morning
and early afternoon hours each day.

In the hours before

Special weather statement, Aug 9, 3:55 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Mobile AL
355 PM CDT Fri Aug 9 2019

FLZ202>204-092130-
Santa Rosa Coastal FL-Escambia Coastal FL-Santa Rosa Inland FL-
355 PM CDT Fri Aug 9 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WEST
CENTRAL SANTA ROSA AND CENTRAL ESCAMBIA COUNTIES UNTIL 430 PM CDT...

At 355 PM CDT, the strong thunderstorm was located over Pace. This
storm was nearly stationary.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Gonzalez, Pace, Floridatown and Pea Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3053 8713 3054 8713 3055 8712 3055 8714
      3058 8716 3058 8718 3056 8719 3056 8718
      3055 8717 3054 8720 3057 8730 3062 8726
      3063 8725 3065 8726 3069 8723 3067 8714
      3052 8710
TIME...MOT...LOC 2055Z 015DEG 4KT 3061 8720
Local storm report, Aug 9, 3:58 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
358 PM CDT FRI AUG 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     MARINE TSTM WIND 2 E PENSACOLA INTERNATI 30.47N 87.16W
08/09/2019  M46 MPH          GMZ634             FL   ASOS

            NEARBY PNS ASOS MEASURED A WIND GUST OF 40
            KNOTS, 46 MPH.

&&

JFB
Special weather statement, Aug 9, 4:05 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Mobile AL
405 PM CDT Fri Aug 9 2019

FLZ202-092145-
Escambia Coastal FL-
405 PM CDT Fri Aug 9 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...SOUTH
CENTRAL ESCAMBIA COUNTY UNTIL 445 PM CDT...

At 404 PM CDT, the strong thunderstorm was located over Brent, moving
southeast at 10 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Pensacola, Ferry Pass, Brent, West Pensacola, Ensley, Warrington,
Goulding and Myrtle Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3050 8736 3054 8721 3049 8716 3043 8717
      3040 8721 3041 8722 3039 8725 3037 8727
      3037 8730 3036 8730 3036 8727 3037 8726
      3034 8727 3034 8731 3033 8733
TIME...MOT...LOC 2104Z 328DEG 10KT 3047 8727
Special weather statement, Aug 9, 4:21 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Mobile AL
421 PM CDT Fri Aug 9 2019

ALZ052-092200-
Washington AL-
421 PM CDT Fri Aug 9 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
WASHINGTON COUNTY UNTIL 500 PM CDT...

At 421 PM CDT, the strong thunderstorm was located over Tibbie, or 5
miles south of Chatom. This storm was nearly stationary.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Chatom and Tibbie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3149 8829 3149 8812 3122 8817 3133 8837
TIME...MOT...LOC 2121Z 202DEG 2KT 3139 8826
Special weather statement, Aug 9, 4:43 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Mobile AL
443 PM CDT Fri Aug 9 2019

ALZ059-FLZ201-203-092230-
Escambia AL-Escambia Inland FL-Santa Rosa Inland FL-
443 PM CDT Fri Aug 9 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...SOUTH
CENTRAL ESCAMBIA...NORTH CENTRAL SANTA ROSA AND NORTHEASTERN ESCAMBIA
COUNTIES UNTIL 530 PM CDT...

At 443 PM CDT, the strong thunderstorm was located over Pollard, or 6
miles east of Flomaton, moving southeast at 15 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Jay and Pollard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3098 8726 3106 8716 3098 8701 3086 8714
TIME...MOT...LOC 2143Z 307DEG 13KT 3099 8716
Special weather statement, Aug 9, 5:08 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Mobile AL
508 PM CDT Fri Aug 9 2019

ALZ056-059-092245-
Conecuh AL-Escambia AL-
508 PM CDT Fri Aug 9 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WESTERN
ESCAMBIA AND SOUTHWESTERN CONECUH COUNTIES UNTIL 545 PM CDT...

At 508 PM CDT, the strong thunderstorm was located 4 miles south of
I65 And AL 113, or 10 miles northwest of Flomaton, moving northeast
at 5 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
I65 And AL 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3103 8737 3119 8745 3132 8724 3108 8711
TIME...MOT...LOC 2208Z 246DEG 6KT 3114 8734

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:53 PM CDTAreal Flood AdvisoryMOBConecuh, Escambia3 hr
Aug 9, 1:31 PM CDTSpecial Weather StatementMOBMobile29 min
Aug 9, 1:47 PM CDTSpecial Weather StatementMOBBaldwin28 min
Aug 9, 2:52 PM CDTSpecial Weather StatementMOBMobile38 min
Aug 9, 3:03 PM CDTHeat AdvisoryMOBBaldwin, Butler, Choctaw, Clarke, Conecuh, Covington and 6 more4 days
Aug 9, 3:23 PM CDTAreal Flood AdvisoryMOBMobile112 min
Aug 9, 3:42 PM CDTSpecial Marine WarningMOB63 min
Aug 9, 4:21 PM CDTSpecial Weather StatementMOBWashington39 min
Aug 9, 4:43 PM CDTSpecial Weather StatementMOBEscambia47 min
Aug 9, 5:08 PM CDTSpecial Weather StatementMOBEscambia37 min
Aug 9, 5:36 PM CDTSpecial Weather StatementMOBCovington39 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.